Kentucky, 2022

Damaging Wind in Kentucky, July 2, 2022

July 2, 2022 · NWS JKL · 1 event in 1 county or zone

A cold front was slowly pushing through the state on Saturday, July 2. Warm and humid conditions ahead of the front led to destabilization, and the development of strong storms with excessive rain and frequent cloud to ground lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front was slowly pushing through the state on Saturday, July 2. Warm and humid conditions ahead of the front led to destabilization, and the development of strong storms with excessive rain and frequent cloud to ground lightning. Several of these storms out-preformed the rest, with higher cores and stronger winds. This resulted in four severe thunderstorm warnings being issued throughout the evening across southeast Kentucky. Unfortunately, only one of these storms actually resulted in realized severe winds at the surface, near Jackson in Breathitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 2, 2:33 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 2, 2:33 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
333 PM EDT Sat Jul 2 2022

.UPDATE...
Issued at 217 PM EDT SAT JUL 2 2022

Surface cold front continues to drift southward across the area
at a slow pace this afternoon. Isolated to scattered showers and
thunderstorms continue to fire across eastern Kentucky as a
result. Interesting to watch the combinations of drier air mixing
down (hrrr handled evolution of the boundary layer quite well)
and temporary stabilization of the boundary layer from outflows in
the vicinity of thunderstorms effectively wiping out any
development of CU, again on a temporary basis. Eventually moisture
returns and convection tries to refire. Life cycle of storms is
just a bit longer than yesterday, an indication of slightly better
environmental shear across the area. Based on satellite trends we
are seeing signs of a better chance of gusty winds in the
vicinity of storms this afternoon as well, as compared to
yesterday. The strongest storms are producing some breif heavy
rainfall as well. Luckily storms have had enough movement to them
to prevent any hydro problems from developing, thus far. Have not
seen much in the way of training either, but will be monitoring
closely. Updated grids and zones based on latest trends and
thoughts. Hardly need to mention that afternoon highs are going to
be quite tricky based on where best convection fires and rain
cooled air drops temps. Best, more widespread convection is
developing in the southern half of the CWA, as expected.

UPDATE Issued at 1045 AM EDT SAT JUL 2 2022

Isolated convection continues to fire across the area this
morning. A surface cold frontal boundary stretches west to east
across the Commonwealth, roughly just south of the Ohio River. The
surface boundary might be as far south as the I-64 corridor. The
hrrr typically does a decent job with surface moisture. More
recent runs show a decent surge of sorts of drier air southward
across the area today, most likely due to a combination of the
surface front dropping slightly southward and a bit of mixing of
drier air to the surface from aloft (based on forecast soundings).
The hrrr suggests a pooling of higher dew points, or moisture
across our southern zones by this afternoon which could to be
associated with a residual convective outflow, likely reinforced
by the surface cold front. Regardless of what makes up this
feature, it will be the focus of afternoon convection, mainly
along and south of the Mountain Parkway for the bulk of activity.
Surface dew points do increase back to the north by late afternoon
as a result of afternoon convection. Current forecast looks
pretty decent with highest PoPs across the southern half of the
CWA this afternoon. Did tweaked PoPs to increase slightly faster
through the remainder of the morning based on radar trends and
expectations. Also increased afternoon highs just slightly as we
started out the gate quickly this morning...temps were already a
few degrees ahead of hourly expectations. Finally, freshened up
the zones to remove morning wording and fog.

Locally heavy rain still looks possible this afternoon. But any
hydro issues will likely be the result of training of convection
repeatedly across the same areas or locations. Freezing levels are
fairly high at 14 kft and PWATS should hover around 1.8-2 inches.
However, storm motions are around 15 kts from west to east in
general, which is a decent pace but would also be parallel to any
boundaries across the region. MLCAPEs of 1500-2000 J/kg will be
ample for convection, but effective shear is limited to around 15
kts or lower...which may lead to convection more along the lines
of yesterday's pulsers. However, with the surface cold front
draped across the area, a few pockets of better environmental
shear could be enough to help with more organized convection at
times. Consequently our area remains in a marginal risk for severe
weather and a few storms could become strong enough to produce
mainly damaging winds.

UPDATE Issued at 811 AM EDT SAT JUL 2 2022

A few elevated showers/thunderstorms have developed in the warm
air advection ahead of a cold front entering the state, and will
further develop with heating as the front progresses. Forecast is
on track, and obs were blended in.

&&

.SHORT TERM...(Today through Sunday)
Issued at 524 AM EDT SAT JUL 2 2022

Early this morning, a cold front was situated just south of
Cincinnati, moving slowly southward. Much of the precipitation
associated with it on Friday has died out with loss of heating
during the night. However, there have been scattered showers
developing in the last hour over central KY in the warm air
advection regime ahead of the boundary. These may develop into the
JKL forecast area during the morning. More substantial development
is anticipated after surface based instability materializes
during the day. The greatest probability in the JKL forecast area
will be in our southern counties, which will still reside south of
the front during peak heating. ML CAPE of around 2K J/Kg is
expected, and will be supportive of strong updrafts, but they will
not be well sustained due to poor organization with a lack of
appreciable shear, resulting in largely pulse storms and a
possibility of brief localized strong gusts. High precipitable
water content and the relatively slow moving nature may result in
isolated heavy rainfall.

Activity will again be on the decline tonight as heating is lost.
With the front nearing the southern edge of the significant
westerlies aloft, it will lose momentum as it drops through
eastern KY. By late Sunday, it should be near the TN border. This
will leave the best shot at precip during peak heating on Sunday
over our southern counties, with northern counties expected to be
dry as lower dew points arrive.

.LONG TERM...(Monday through Saturday)
Issued at 333 PM EDT SAT JUL 2 2022

Surface high pressure builds in behind the front that moved through
the area on Sunday. As the high pressure builds in, the heat and
humidity we've been experiencing the last several weeks will build
back into the region. The CPC still has the region in above average
temperature category for the next few days but also in an above
average precipitation category because of the location of the high
pressure. With the high forecast to build over the southern Atlantic
states, increased moisture feed will allow for diurnal showers and
thunderstorms to develop before decreasing in coverage as the day
comes to an end.

A cold front is forecast to sag into the region mid-week and bring a
better and more widespread chance of showers and storms.
Unfortunately, it doesn't look like much relief in the way of
temperatures. Rain sticks around the region before a another cold
front drops into the region for the end of the period bringing
another round of showers and storms with actual relief from the heat
and humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 217 PM EDT SAT JUL 2 2022

Other than a short period of MVFR CIGS through the predawn hours
tomorrow morning, generally expecting VFR flight conditions
through the forecast period. Model guidance suggest a chance of
some high end MVFR VISBYs as well. But went more optimistic since
areas that receive heavy rainfall will be relatively spread out.
Thinking is that guidance was picking up on the possibility of
moisture lingering at the surface as a result of late afternoon
and evening rainfall, and thus some light mist or fog later during
the overnight period. Surface cold front continues to drift
southward across the area at a slow pace this afternoon. Isolated
to scattered showers and thunderstorms continue to fire across
eastern Kentucky as a result. Bulk of convection is found along
and south of the Mountain Parkway and will linger into the evening
before diurnal effects take affect and activity dissipates.
Definitely could see some gusty winds in the vicinity of the
strongest thunderstorms. Otherwise, winds will be light and
variable, except with an increasing northeast tendency...which as
previously mentioned, will tend to bring in a CIG during the
predawn hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RAY
SHORT TERM...HAL
LONG TERM...VORST
AVIATION...RAY
Hazardous weather outlook, Jul 2, 3:40 PM EST, 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
440 PM EDT Sat Jul 2 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
440 PM EDT Sat Jul 2 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

Thunderstorms are possible, especially during the late afternoon
and evening hours. A few of the storms could produce strong wind
gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday into Sunday evening south of the
Mountain Parkway. They are possible area wide at times Monday
through Friday. Some of the storms could bring isolated heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RAY/VORST

In the hours before

Special weather statement, Jul 2, 2:50 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
350 PM EDT Sat Jul 2 2022

KYZ106-108-109-112-022015-
Breathitt KY-Magoffin KY-Morgan KY-Wolfe KY-
350 PM EDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of southwestern Morgan,
north central Breathitt, northwestern Magoffin and central Wolfe
Counties through 415 PM EDT...

At 350 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Calaboose to Lewis. Movement was southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Lewis, Holliday, Caney, Stacy Fork, Well Station, Cannel City,
  Malone, Payton, Panama and Lizzielane around 355 PM EDT.
  Harper, Lykins, Netty, Burg and Wheel Rim around 400 PM EDT.
  Patton, Bethanna, Hager, Epson, Cutuno and Daysboro around 405 PM
  EDT.
  Gifford, Elsie, Malaga, Kernie, Stella, Lexie, Ova, Lower Gilmore
  and Dale around 410 PM EDT.

Other locations in the path of these storms include Simpson, Paxton,
Gullett, Upper Gilmore, Rosefork, Shockey, Gilmore, Lee City,
Helechawa and Belknap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 8341 3773 8307 3788 8325 3781 8360
TIME...MOT...LOC 1950Z 311DEG 20KT 3777 8354 3783 8324

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Jul 2, 3:07 PM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
407 PM EDT Sat Jul 2 2022

KYZ080-085-086-022030-
Whitley KY-Knox KY-Laurel KY-
407 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern Laurel,
northwestern Knox and north central Whitley Counties through 430 PM
EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Corbin, or 11 miles south of London, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lily around 425 PM EDT.

Other locations in the path of this storm include Lynn Camp,
McHargue, Gray, Bertha Station, Rossland, Tuttle, Arkle, Knoxfork,
Garrich and Lesbas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3685 8411 3697 8421 3711 8394 3690 8378
TIME...MOT...LOC 2006Z 240DEG 8KT 3696 8409

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEERTSON
Special weather statement, Jul 2, 3:16 PM EST, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
416 PM EDT Sat Jul 2 2022

KYZ107>110-112-022045-
Breathitt KY-Floyd KY-Johnson KY-Magoffin KY-Wolfe KY-
416 PM EDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of southwestern Johnson,
northern Floyd, northern Breathitt, central Magoffin and southeastern
Wolfe Counties through 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Conley to Vortex. Movement was southeast at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Salyersville, Mason, Ivyton, Riceville, Conley, Bradley, Burning
  Fork, Marshallville, Royalton and West Royalton Station around 420
  PM EDT.
  Swamp Branch, Dobson, Gypsy and Gapville around 425 PM EDT.
  Brainard, Bonanza, Fredville, Upper Gilmore and Ordway around 430
  PM EDT.
  Dotson, Fivemile, Elkatawa, Moct, Shockey and Rosefork around 435
  PM EDT.

Other locations in the path of these storms include Jackson, Dock,
Keck, Blue River, Cliff, Taulbee, Rock Lick, Mountain Valley, Allen,
Haginsville, Noctor, Beaver Junction, Allen City, Dwale, Arkansas,
Stevenson, Banner and Emma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 8261 3754 8341 3771 8360 3773 8328
      3771 8326 3774 8325 3776 8290 3763 8260
TIME...MOT...LOC 2016Z 306DEG 28KT 3774 8299 3770 8354

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Jul 2, 3:32 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
432 PM EDT Sat Jul 2 2022

KYZ111-112-114-022115-
Lee KY-Breathitt KY-Owsley KY-
432 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northeastern Owsley,
southwestern Breathitt and central Lee Counties through 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maloney, or over Beattyville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Helens and Enoch around 435 PM EDT.
  Booneville, Monica, Grass, Primrose, Stay, Vada and Williba around
  440 PM EDT.
  Lone, Tallega, Canyon Falls, Fillmore, Widecreek, Chestnut Gap and
  Turin around 445 PM EDT.
  Athol, Lerose and Eversole around 450 PM EDT.

Other locations in the path of this storm include Oakdale, Cowcreek,
War Creek, Copebranch, Jetts Creek, Chenowee, Lawson, Turkey,
Guerrant, Houston, Yeadon, Gentry, Elkatawa, Arnett, Canoe,
Sebastian's Branch, Talbert, Curt, Howard Creek, Crockettsville,
Dumont, Inverness, Dalesburg and Morris Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3754 8381 3769 8368 3755 8331 3737 8346
      3738 8348 3735 8350 3734 8351
TIME...MOT...LOC 2032Z 302DEG 18KT 3758 8367

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jul 2, 3:34 PM EST, 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
434 PM EDT Sat Jul 2 2022

KYZ058-059-022115-
Estill KY-Powell KY-
434 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southern Powell and
Estill Counties through 515 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wiseman Crossing Station, or near Irvine, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  North Irvine, West Irvine, Spout Springs and Station Camp around
  440 PM EDT.
  Irvine, Ravenna, Hardwick and South Irvine around 445 PM EDT.
  Willow Tree, Cow Creek, Cottage Furnace, Doe Creek, Vaughns Mill
  and Wagersville around 450 PM EDT.

Other locations in the path of this storm include Pitts, Fitchburg,
Furnace, Knowlton, Pryse, Texola, Shade, Cobhill, Patsey, Pilot,
Rogers Chapel, Lombard, See, Natural Bridge S.P., Slade and Nada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 8364 3772 8370 3771 8375 3767 8382
      3764 8381 3762 8386 3760 8387 3765 8412
      3767 8409 3774 8410 3774 8408 3778 8411
      3780 8408 3781 8410 3784 8410 3784 8408
      3782 8407 3784 8406
TIME...MOT...LOC 2034Z 278DEG 20KT 3774 8403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Jul 2, 3:44 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
444 PM EDT Sat Jul 2 2022

KYZ106-108-109-111-112-022130-
Lee KY-Breathitt KY-Magoffin KY-Morgan KY-Wolfe KY-
444 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southern Morgan,
northern Breathitt, central Magoffin, east central Lee and central
Wolfe Counties through 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lexie, or 8 miles east of Campton, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Helechawa, Sellars and Keck around 450 PM EDT.
  Rosefork, Shockey, Lee City, Moct, Adele and Taulbee around 455 PM
  EDT.
  Burkhart, Belknap, Rock Lick and Cannel City around 500 PM EDT.

Other locations in the path of this storm include Cutuno, Wheel Rim,
Mountain Valley, Burg, Bays, Netty, Lykins, Dale, Epson, Hager,
Rousseau, Eugene, Puncheon, Seiltz, Cornelia, Ova, Stella, Kernie,
Bethanna, Guage, Patton, Fritz, Foraker, Gullett, Gifford, Elsie,
Hendricks and Lambric.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3776 8295 3772 8295 3772 8294 3768 8294
      3744 8319 3765 8361 3781 8347
TIME...MOT...LOC 2044Z 278DEG 20KT 3771 8340

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GREIF

The radar

The Jackson,KY radar (KJKL), 7 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
July 2, 3:57 PM EST
Where
Breathitt County, 0.31 mi N of Jackson
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Law Enforcement
Coordinates
37.554, -83.380

Large tree limbs were reported down in the road on Washington Avenue in Jackson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025964.